Florida, 2011

Flash Flooding and Damaging Wind in Florida, October 28 to 31, 2011

October 28 to 31, 2011 · NWS MFL · 5 events in 3 counties and zones

A weak frontal boundary across South Florida in combination with a flow of deep tropical moisture from the western Caribbean Sea associated with the remnant of Hurricane Rina led to periods of very heavy rain and significant flooding lasting the better part of 4 days. An estimated 2,000 customers lost power across South Florida due to the rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak frontal boundary across South Florida in combination with a flow of deep tropical moisture from the western Caribbean Sea associated with the remnant of Hurricane Rina led to periods of very heavy rain and significant flooding lasting the better part of 4 days. An estimated 2,000 customers lost power across South Florida due to the rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 28, 6:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 28, 6:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
755 PM EDT FRI OCT 28 2011

.AVIATION...

SHOWERS AND THUNDERSTORMS EXPECTED TO IMPACT SOUTH FLORIDA
TERMINALS THIS EVENING AND INTO THE EARLY MORNING HOURS ON
SATURDAY. THE MOST IMMEDIATE IMPACTS WILL BE FOR TERMINAL KAPF. AN
ACTIVE AREA OF THUNDERSTORMS IS DEVELOPING ABOUT 20 MILES WEST OF
KAPF OVER THE GULF WATERS AND STEADILY MOVING NORTHEAST AND RECENT
RADAR RETURNS HAVE INDICATED FUNNEL CLOUDS POSSIBLE WITH THIS
ACTIVITY. ANOTHER ACTIVE AREA OF SHOWERS AND THUNDERSTORMS IS
ACROSS THE MIDDLE KEYS AND MOVING STEADILY NORTH ALONG OUTFLOW
BOUNDARIES. ALTHOUGH TIMING WILL BE TOO DIFFICULT TO
ESTIMATE...ALL SOUTH FLORIDA TERMINALS COULD HAVE BRIEF PERIODS OF
IFR CONDITIONS THIS EVENING AND INTO EARLY SATURDAY MORNING. TAF'S
WILL BE AMENDED AS CONDITIONS WARRANT.

60

&&

.PREV DISCUSSION... /ISSUED 250 PM EDT FRI OCT 28 2011/

SHORT TERM...
SCATTERED SHOWERS CONTINUE ACROSS THE REGION...WITH LIGHT TO
MODERATE RAIN NORTH OF THE REGION. MOSTLY CLOUDY TO CLOUDY SKIES
WERE SEEN ACROSS THE REGION. THE MID/UPPER LEVEL CIRCULATION FROM
RINA WILL MOVE ACROSS SOUTHERN AND SOUTHWESTERN FLORIDA
TONIGHT DUE TO THE STRONG SOUTHWEST FLOW ALOFT. IN ADDITION...A
COLD FRONT WILL BE PUSHING SOUTH ACROSS THE STATE. SO PERIODS OF
HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY ALONG THE GULF COAST. THE
HEAVIEST RAINFALL MAY SET UP ACROSS CENTRAL/SOUTHWEST FLORIDA AND
THE NAPLES REGION OVERNIGHT BEFORE MOVING INTO THE REST OF SOUTH
FLORIDA ON SATURDAY. WIDESPREAD 1 TO 3 INCHES OF RAIN IS EXPECTED
TONIGHT THROUGH SATURDAY NIGHT ACROSS THE REGION...WITH LOCALLY
HEAVIER AMOUNTS. SO PONDING ON ROADWAYS AND LOCALIZED FLOODING IS
POSSIBLE.

THE COLD FRONT IS EXPECTED TO PUSH INTO THE FLORIDA KEYS OR
FLORIDA STRAITS SATURDAY NIGHT...BUT LOW LEVEL MOISTURE IS
EXPECTED TO REMAIN IN PLACE. SO LIGHT STRATIFORM RAIN IS POSSIBLE
SATURDAY NIGHT BEHIND THE FRONT. THE WINDS SHIFT BACK TO THE EAST
AGAIN ON SUNDAY...PUSHING MOISTURE BACK ACROSS THE REGION. MODELS
ARE SHOWING DECENT ISENTROPIC LIFT ALONG THE OLD FRONTAL
BOUNDARY...SO EXPECT A CHANCE FOR RAIN ACROSS THE EAST COAST.
HIGH TEMPERATURES ARE EXPECTED TO BE IN THE UPPER 70S TO AROUND 80
DEGREES.

LONG TERM...
ANOTHER ENERGY IMPULSE WILL DIG RAPIDLY SOUTH TO SOUTHEAST U.S. BY
MONDAY INDUCING A SOUTHERLY FLOW AHEAD OF IT ALLOWING THE FRONT TO
BEGIN TO DRIFT BACK NORTH ACROSS SOUTH FLORIDA. WL INDICATE A
CHANCE OF SHOWERS MON AND MONDAY NIGHT. HOWEVER...THIS SAME SHORT
WAVE WILL FINALLY PUSH THE FRONT SOUTHEAST OF THE AREA BY TUESDAY
WITH DRIER AND SLIGHTLY COOLER CONDITIONS WED THROUGH THURSDAY. &&

AVIATION...FOR 18Z TAFS
AN ORGANIZED AREA OF RAINFALL AND EMBEDDED THUNDERSTORMS OVER THE
EASTERN GULF OF MEXICO CONTINUES TO SLOWLY PUSH TOWARD THE REGION.
IN ADVANCE OF IT, SCATTERED SHOWERS ARE FORMING IN THE
INCREASINGLY UNSTABLE ENVIRONMENT OVER MAINLAND SOUTH FLORIDA. WE
EXPECT CONVECTION TO CONTINUE TO DEVELOP THROUGH THIS EVENING,
ALTHOUGH THE MOST WIDESPREAD PRECIPITATION WILL LIKELY HOLD OFF
UNTIL OVERNIGHT OR EARLY SATURDAY NEAR THE EAST COAST. AT KAPF,
HEAVIER PRECIPITATION WILL ARRIVE AROUND 00Z. BRIEF MVFR CEILINGS
AND VISIBILITIES ARE EXPECTED THROUGH TONIGHT. IFR CONDITIONS WILL
ALSO BE POSSIBLE SATURDAY MORNING, ALTHOUGH TIMING REMAINS
SOMEWHAT UNCERTAIN. WHILE A FEW TSRA ARE EXPECTED, FOR NOW WE WILL
CARRY JUST VCSH AND A CB REMARK IN THE TAFS, GIVEN THE ANTICIPATED
COVERAGE.

MARINE...
LIGHT WINDS SHOULD PREVAIL THROUGH TONIGHT, BUT SHOULD BEGIN
VEERING TO THE SOUTH AND SOUTHWEST BY SATURDAY MORNING OUT AHEAD
OF A COLD FRONT. WILL WILL SHIFT TO THE NORTH AND INCREASE RAPIDLY
TO ADVISORY CRITERIA SATURDAY AFTERNOON/EVENING AS THE FRNT MOVES
TROUGH. MODERATE TO STRONG NORTH/NORTHEAST WINDS ARE EXPECTED TO
CONTINUE THROUGH SUNDAY.

FIRE WEATHER...
MOISTURE LEVELS WILL REMAIN WELL ABOVE CRITICAL LEVELS THROUGH
PERIOD. PERIODS OF HEAVY RAIN ARE POSSIBLE TONIGHT THROUGH THE DAY
ON SATURDAY ACROSS SOUTH FLORIDA AS A COLD FRONT MOVES THROUGH THE
REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  80  68  78 / 70 90 30 30
FORT LAUDERDALE  75  80  71  80 / 70 90 50 40
MIAMI            74  81  71  80 / 70 90 50 40
NAPLES           73  81  66  80 / 80 90 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...60/BD
AVIATION/RADAR...57/DG
Hazardous weather outlook, Oct 28, 3:27 PM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
427 PM EDT FRI OCT 28 2011

FLZ063-066>075-168-172>174-291000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
427 PM EDT FRI OCT 28 2011

...SLIM RISK OF SEVERE WEATHER TONIGHT...
...LOCALLY HEAVY RAINFALL POSSIBLE LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

TORNADOES: A BRIEF TORNADO OR WATERSPOUT CANNOT BE RULED OUT ACROSS
SOUTH FLORIDA AND THE ADJACENT WATERS TONIGHT. THE MOST FAVORABLE
AREA LOOKS TO BE NORTH OF A MARCO ISLAND TO FORT LAUDERDALE LINE AS
WIND SHEAR SLOWLY INCREASES THROUGH THIS EVENING. THIS THREAT IS
MINIMAL BUT JUST CANNOT BE RULED OUT AT THIS TIME.

THUNDERSTORMS: A FEW THUNDERSTORMS WILL BE POSSIBLE. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING OCCASIONAL LIGHTNING STRIKES AND
LOCALLY HEAVY RAINFALL ESPECIALLY AFTER MIDNIGHT. A BRIEF TORNADO
CANNOT BE RULED OUT.

FLOODING: THERE WILL BE AN INCREASING THREAT OF LOCALLY HEAVY
RAINFALL LATE TONIGHT ACROSS THE REGION WHICH MAY LEAD TO MINOR URBAN
STREET FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH FLORIDA ON SATURDAY
AHEAD OF A COLD FRONT. THE PRIMARY IMPACTS WILL BE OCCASIONAL LIGHTNING
STRIKES AND LOCALLY HEAVY RAINFALL. SOME OF THE STRONGER
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD
LEAD TO SOME MINOR URBAN STREET FLOODING.

WINDS AND SEAS WILL BE ON THE INCREASE SATURDAY NIGHT AND SUNDAY
IMMEDIATELY BEHIND THE WEAKENING COLD FRONT, RESULTING IN HAZARDOUS
MARINE CONDITIONS...ESPECIALLY ACROSS THE GULF STREAM OFF THE PALM
BEACH COUNTY COAST. THE RISK OF RIP CURRENTS ALONG THE ATLANTIC
BEACHES WILL ALSO BE ON THE INCREASE LATE THIS WEEKEND AND
POSSIBLY INTO THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, Oct 28, 4:27 PM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
527 PM EDT FRI OCT 28 2011

FLZ073-282200-
INLAND MIAMI-DADE COUNTY FL
527 PM EDT FRI OCT 28 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MIAMI-DADE COUNTY

* UNTIL 600 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM WITH FREQUENT LIGHTNING LOCATED 6 MILES
  NORTHEAST OF FORTYMILE BEND...AND MOVING NORTHEAST AT 10 MPH.
  THIS STORM IS ROTATING. FUNNEL CLOUDS ARE POSSIBLE.

* THE STORM WILL AFFECT...
  RURAL NORTHWESTERN MIAMI-DADE COUNTY
  RURAL NORTHERN MIAMI-DADE COUNTY
  AND SURROUNDING COMMUNITIES.

THE MAIN IMPACT WILL BE FREQUENT LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

ALSO...THIS THUNDERSTORMS IS SHOWING ROTATION...AND IS BEING CLOSELY
MONITORED IN CASE THE ROTATION INCREASES.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2576 8077 2582 8086 2598 8075 2598 8068
      2596 8068 2596 8063 2586 8053
TIME...MOT...LOC 2126Z 221DEG 9KT 2582 8075

GREGORIA
Special weather statement, Oct 28, 7:30 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
830 PM EDT FRI OCT 28 2011

FLZ069-073-075-174-290130-
COASTAL COLLIER COUNTY FL FAR SOUTH MIAMI-DADE COUNTY FL INLAND
MIAMI-DADE COUNTY FL MAINLAND MONROE FL
830 PM EDT FRI OCT 28 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MIAMI-DADE COUNTY
  SOUTH CENTRAL COLLIER COUNTY
  MAINLAND MONROE COUNTY

* UNTIL 930 PM EDT

* AT 828 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES WEST OF CAPE
  ROMANO TO 8 MILES NORTHWEST OF LOWER MATECUMBE KEY...AND MOVING
  NORTHEAST AT 25 TO 30 MPH.

* THE LINE OF STORMS WILL AFFECT...
  NORTHWEST CAPE SABLE...
  FLAMINGO...
  WILDERNESS WATERWAY SOUTH...
  MAHOGANY HAMMOCK...
  WILDERNESS WATERWAY NORTH...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

THIS LINE OF STORMS ARE ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE
FOR FUNNEL CLOUDS.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2585 8153 2589 8155 2590 8166 2598 8162
      2534 8048 2521 8055 2513 8067 2517 8087
      2512 8107 2522 8118 2534 8112 2524 8103
      2524 8091 2525 8091 2535 8107 2541 8102
      2542 8115 2569 8129 2575 8124 2584 8168
TIME...MOT...LOC 0029Z 209DEG 24KT 2569 8213 2495 8079

BAXTER
Local storm report, Oct 28, 8:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
905 PM EDT FRI OCT 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     FLOOD            BOCA WEST               26.38N 80.16W
10/28/2011                   PALM BEACH         FL   TRAINED SPOTTER

            SPOTTER AND SHERRIFS OFFICE REPORTS WATER OVER CURB LEVEL
            AT LYONS AND GLADES ROAD.

&&

GREGORIA
Special weather statement, Oct 28, 8:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
924 PM EDT FRI OCT 28 2011

FLZ066-067-070-071-290215-
HENDRY FL INLAND BROWARD COUNTY FL INLAND COLLIER COUNTY FL INLAND
PALM BEACH COUNTY FL
924 PM EDT FRI OCT 28 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BROWARD COUNTY
  SOUTHWESTERN PALM BEACH COUNTY
  SOUTHEASTERN HENDRY COUNTY
  EAST CENTRAL COLLIER COUNTY

* UNTIL 1015 PM EDT

* AT 919 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 5 MILES SOUTH OF MICCOSUKEE INDIAN
  RESERVATION...AND MOVING NORTHEAST AT 15 MPH.

* THE STORM WILL AFFECT...
  COLLIER/BROWARD LINE AND ALLIGATOR ALLEY...
  MICCOSUKEE SERVICE PLAZA...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

THIS STORM IS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
FUNNEL CLOUDS.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2643 8088 2624 8049 2599 8085 2611 8105
TIME...MOT...LOC 0124Z 216DEG 14KT 2611 8087

BAXTER
Special weather statement, Oct 28, 8:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
937 PM EDT FRI OCT 28 2011

FLZ069-070-073>075-173-174-290230-
COASTAL COLLIER COUNTY FL COASTAL MIAMI DADE COUNTY FL FAR SOUTH
MIAMI-DADE COUNTY FL INLAND COLLIER COUNTY FL INLAND MIAMI-DADE
COUNTY FL MAINLAND MONROE FL METROPOLITAN MIAMI DADE FL
937 PM EDT FRI OCT 28 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  MIAMI-DADE COUNTY
  SOUTHERN COLLIER COUNTY
  NORTHERN MAINLAND MONROE COUNTY

* UNTIL 1030 PM EDT

* AT 933 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
  SOUTH OF ROYAL PALM HAMMOCK TO KEY LARGO...AND MOVING NORTHEAST AT
  25 MPH.

* THE LINE OF STORMS WILL AFFECT...
  WILDERNESS WATERWAY NORTH...
  ROYAL PALM HAMMOCK...
  CARNESTOWN...
  HOMESTEAD...
  COPELAND...
  FLORIDA CITY...
  COUNTRY WALK...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

THIS LINE OF STORMS ARE ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE
FOR FUNNEL CLOUDS TO DEVELOP AT ANYTIME.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2627 8136 2562 8029 2547 8033 2537 8028
      2531 8037 2525 8039 2522 8048 2519 8049
      2522 8058 2517 8065 2562 8126 2568 8129
      2573 8122 2579 8128 2580 8136 2588 8148
      2583 8153 2589 8155 2589 8163 2593 8168
TIME...MOT...LOC 0136Z 213DEG 20KT 2595 8157 2510 8040

BAXTER
Local storm report, Oct 28, 8:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
951 PM EDT FRI OCT 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HEAVY RAIN       W BOYNTON BEACH         26.53N 80.09W
10/28/2011  M3.00 INCH       PALM BEACH         FL   TRAINED SPOTTER

            SPOTTER NUMBER PB41 WEST BOYNTON BLVD/JOG ROAD REPORTED 3
            INCHES IN 1 HOUR 10 MINUTES

&&

EBAUGH

The radar

The Miami radar (KAMX), 71 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Broward

When
October 28, 9:00 PM EST to October 29, 1:00 AM EST
Where
Broward County, 5.08 mi WSW of Coral Spgs to 2.25 mi NW of Coral Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.236, -80.293

Torrential rainfall occurred in northwestern metro Broward County, with 5-7 inches of rain falling in less than 6 hours. These extremely high rain rates led to significant flooding of many streets in the Coral Springs, Coconut Creek and Parkland areas. Roads were closed in Coral Springs and there were several reports of stalled vehicles. Canals overflowed in Coral Springs, but despite the amount of surface flooding, very few reports of structural flooding were received.

Flash Flood, Palm Beach

When
October 28, 9:00 PM EST to October 29, 1:30 AM EST
Where
Palm Beach County, 5.81 mi WSW of Boca Raton to 0.67 mi W of Delray Beach
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.328, -80.171

Rainfall amounts of 6 to 9 inches fell over southeastern Palm Beach County in less than 6 hours, leading to numerous reports of flooded streets and some road closures. No reports were received of water entering structures, but water was deep enough to close maintained roads and threaten structures.

Flash Flood, Miami-Dade

When
October 30, 7:30 PM EST to October 31, 4:00 PM EST
Where
Miami-Dade County, 1.28 mi NNE of Goulds to 4.23 mi S of Pinewood
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
25.567, -80.371

Severe flooding occurred over large parts of eastern metro Miami-Dade County beginning during the evening hours of October 30th and continuing well into the next day. The area of heavy rain began over southern sections of the flood area, including Cutler Bay, Palmetto Bay and Key Biscayne around 830 PM EDT and spread north to the Pinecrest, Coral Gables and Coconut Grove areas around 10 PM EDT, and from city of Miami to North Bay Village shortly after midnight. Numerous roads were under deep water and reports of dozens of homes with water intrusion were received across this entire area.

Rainfall amounts were in the 6 to 10 inch range across this area, virtually all of it falling in less than 12 hours. Highest rainfall estimates were in Coconut Grove where up to 12 inches or more may have fallen, causing water to pond to as high as 4 feet in a few areas. A Coral Gables PD official deemed this to be the most flooding he's ever seen in the area. The western half of Key Biscayne was under water.

Thunderstorm Wind, Miami-Dade

When
October 30, 7:40 PM EST
Where
Miami-Dade County, 1.06 mi W of Cutler Ridge
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
25.581, -80.347

Public estimated 65 mph winds in Cutler Bay. This wind may have been associated with a tornadic thunderstorm just offshore over Biscayne Bay.

Flash Flood, Broward

When
October 31, 1:00 AM EST to 4:00 PM EST
Where
Broward County, 0.94 mi ENE of Plantation to 1.28 mi NE of (Fxe)ft Laudrdl Exec
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
26.084, -80.185

Torrential rainfall affected eastern sections of metro Broward County during the overnight hours of October 31st. Rainfall totals of 8 to 12 inches occurred over an area bounded by I-595 to the south and Pompano Beach to the north, from NW 31 Ave to the west all the way to the Atlantic coast. A few spots in this area likely received amounts close to 15 inches in about a 9-hour time span. These rains fell over areas already saturated from the rains of the previous two days. A total of 402 homes were affected by water damage and streets were closed due to inundation in Fort Lauderdale, Oakland Park, Wilton Manors and Pompano Beach. The area hardest-hit was between Broward and Commercial Boulevards between I-95 and Federal Highway where water covered the ground up to a few feet.

The city of Fort Lauderdale opened a shelter for displaced residents in the hardest-hit areas. These areas qualified for federal assistance due to the magnitude and areal coverage of the flooding.

Damage amounts listed here are estimated by emergency managers taking into account total number of damaged properties and SBA loans.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350768, 350769, 350796, 350799, 350797.